Naoko Tanaka 1; Hiroshi Kinoshita 1; Minori Nishiguchi 2; Mostofa Jamal 1; Mitsuru Kumihashi 1; Motonori Takahashi 2; Hajime Nishio 2; Kiyoshi Ameno 1
Department of Forensic Medicine, Faculty of Medicine, Kagawa University, Japan
1; Department of Legal Medicine, Hyogo College of Medicine, Japan
Soud Lék., 56, 2011, No. 3, p. 38-39
A fatal poisoning case involving etizolam, phenobarbital, promethazine and chlorpromazine is presented. Quantitative toxicological analysis showed that the concentrations of etizolam, phenobarbital, promethazine and chlorpromazine in the femoral blood were 86 ng/ml, 5,082 μg/ml, 0,107 μg/ml and 0,144 μg/ml, respectively, and large amounts of drugs were also detected in the stomach contents. We conclude that the cause of death was due to the interaction of multiple psychotropic drugs.
Keywords: multiple drug – poisoning – high performance liquid chromatography – etizolam – phenobarbital
Cases of poisoning due to
multiple psychotropic drug ingestion are large problems in the fields
of forensic toxicology, because the interactions of the various drugs
are complicated. Etizolam, which is a thenotriazolodiazepine
derivative, has been used as a sedative-hypnotic drug (1), but there
are few reported fatal cases due to the use of etizolam (2).
Phenobarbital, a barbiturate derivative, is widely used as a sedative
and as an anticonvulsant (3). The major pharmacological action of
phenobarbital is an anticonvulsive effect, which results from
synaptic inhibition through action on the GABAA
receptor (4). Both promethazine and chlorpromazine are phenothiazine
derivative. Promethazine is used as a sedative, and it also has
antihistaminic and antiemetic effects (5). Chlorpromazine is widely
used in the treatment of psychotic disorders (6). Here we report on a
case of death involving the toxicity of multiple psychotropic drugs.
A Japanese 42-year-old male was
found dead in his room. The subsequent police investigation revealed
that the deceased had been receiving therapy for mental disorder and
was receiving prescribed drugs.
The deceased was 169 cm in height
and 101 kg in weight. The heart weighed 389 g and contained 580 ml of
blood with coagulum. The brain weighed 1347 g and was slightly
edematous. The left and right lungs weighed 489 g and 663 g,
respectively, and were congested. There were approximately 100 ml of
stomach contents, which included granules. There were no notable
changes, other than congestion, in the other organs. Drug screening
test using a TriageTM
(Biosite Diagnostic Inc,
San Diego, USA) panel was positive for barbiturates and
benzodiazepines. Postmortem samples such as femoral venous blood,
urine and the stomach contents were collected for toxicological
Toxicological analysis was
performed using a high performance liquid chromatography drug
analysis system (Class-VP system, Shimadzu, Kyoto, Japan) (7). The
system was operated in accordance with the manufacturer’s
specifications. Quantitation of ethanol was performed using
Toxicological analysis identified
etizolam, phenobarbital, promethazine and chlorpromazine, but
no ethanol was
detected in the blood or urine. Table 1 shows the quantitation of
etizolam, phenobarbital, promethazine and chlorpromazine in the
victim’s blood, urine and stomach contents, and also summarizes
their fatal and therapeutic levels (8–12). In this case, it was
apparent that the victim died during the absorption phase following
oral ingestion, based on the detection of the quite high
concentrations and large amounts of drugs in the stomach.
The blood concentration of
etizolam exceeded therapeutic levels (8,11). Since etizolam is a
relative safe drug, only a small number of fatal cases have been
reported (2). The maximum plasma concentration of etizolam was 8,3
ng/ml following a 0,5 mg oral dose (8), or 25 ng/ml after an oral
dose of 2 mg, and its toxic level range is 20–100 ng/ml (11). In
the present case, the concentration of etizolam was within toxic
There is a considerable overlap
between the fatal and therapeutic levels of phenobarbital.
Therapeutic plasma levels for phenobarbital are 4,5–24,3 μg/ml
(10), while blood concentrations in fatal cases have been reported at
a range of 2-239 μg/ml
(10). In the present case, although the concentration of
phenobarbital was within therapeutic levels (4,5–24,3 μg/ml)
(10), its contribution to the fatality may not be small.
Both barbiturates and
benzodiazepines act on the GABAA
receptor site. Barbiturates enhance the benzodiazepine binding (4),
and potentiate its pharmacological action. If depressant drugs are
present, as in the present case, the fatal concentration level
becomes lower (4). In the present case, the combined use of etizolam
and phenobarbital may potentiate a poisonous adverse effect such as
CNS depression. Since blood levels of promethazine and chlorpromazine
were both within therapeutic ranges (12), these drugs may be less
contributed to his death.
We have also estimated the
victim’s total amounts of ingestion of etizolam, phenobarbital,
promethazine and chlorpromazine, using forensic toxicokinetic factors
(13). The calculated amounts of etizolam, phenobarbital, promethazine
and chlorpromazine, using values of the distribution volume (Vd) for
etizolam (0,9–1,0L/kg), phenobarbital (0.5L/kg), promethazine
(13L/kg), and chlorpromazine (21L/kg) (14–17), the victim’s body
weight and blood levels, were approximately 8,6mg, 256mg, 135mg and
305mg, respectively. In this case, however, the ingested amount of
each drug may have been larger than the estimated amount, because the
total ingested dose of each drug is the sum of the above value and
the dose left in the stomach. We therefore estimated that he had
ingested at least 12mg of etizolam, 804mg of phenobarbital, 288mg of
promethazine and 476mg of chlorpromazine, respectively.
From the autopsy findings and the
results of the toxicological examination, we conclude that death was
due to the interaction of multiple psychotropic drugs. We have only a
small amount of data concerning the effects of drug interaction in
case of multiple drug use. The present case indicates that we should
pay more attention to the toxicity of combinations and interactions
of the multiple psychotropic drugs.
H. Kinoshita Department
of Forensic Medicine Faculty
of Medicine, Kagawa University 1750-1,
Miki, Kita, Kagawa, 761-0793, Japan tel.:
+81-87-891-2140 begin_of_the_skype_highlighting+81-87-891-2140end_of_the_skype_highlighting fax: +81-87-891-2141 e-mail:
1. Baselt RC. Etizolam. In: Baselt RC, ed. Disposition of toxic drugs and chemicals in man, (8th ed). Foster City, CA: Biochemical Publications; 2008: 586–588.
2. Terada M, Yamazaki M, Honda K, Wakasugi C. A fatal etizolam poisoning. Nihon Hoigaku Zasshi 1995; 49 Suppl: 198.
3. Baselt RC. Phenobarbital. In: Baselt RC, ed. Disposition of toxic drugs and chemicals in man, (8th ed). Foster City, CA: Biochemical Publications; 2008: 1236-1238.
4. Charney DS, Mihic SJ, Harris RA. Hypnotics and sedatives. In: Brunton LL, Lazo JS, Parker KL, eds. Goodman & Gilman’s The pharmacological basis of therapeutics (11th ed). New York: McGraw-Hill; 2006: 401–427.
5. Baselt RC. Promethazine. In: Baselt RC, ed. Disposition of toxic drugs and chemicals in man, (8th ed). Foster City, CA: Biochemical Publications; 2008: 1316–1318.
6. Baselt RC. Chlorpromazine. In: Baselt RC, ed. Disposition of toxic drugs and chemicals in man, (8th ed). Foster City, CA: Biochemical Publications; 2008: 291–294.
7. Kinoshita H, Taniguchi T, Kubota A, et al. An autopsy case of imipramine poisoning. Am J Forensic Med Pathol 2005; 26: 271–274.
8. Fracasso C, Confalonieri S, Garattini S, Caccia S. Single and multiple dose pharmacokinetics of etizolam in healthy subjects. Eur J Clin Pharmacol 1991; 40: 181–185.
9. Stead AH, Moffat AC. Interpretation of therapeutic, toxic and fatal phenobarbitone blood concentrations by the use of concentration-response and toxicity probability curves. J Forens Sci Soc 1982; 22: 47–56.
10. Stead AH, Hook W, Moffat AC, Berry D. Therapeutic, toxic and fatal blood concentration ranges of antiepileptic drugs as an aid to the interpretation of analytical data. Hum Toxicol 1983; 2: 135–147.
11. Takayasu T, Kondo T. A review of fatal cases due to drugs and poisons: Medicines. Japanse Journal of Forensic Pathology 2009; 15: 21–36.
12. Winek CL, Wahba WW, Winek CL Jr, Balzer TW. Drug and chemical blood-level data 2001. Forensic Sci Int 2001; 122: 107–123.
13. Kinoshita H, Nishiguchi M, Kasuda S, et al. Forensic toxicological implication of an autopsy case of mixed drug overdose involving clomipramine, chlorpromazine and flunitrazepam. Soud Lek 2008; 53: 28–30.
14. Moffat AC, Osselton MD, Widdop B, eds. Chlorpromazine. In: Clark’s analysis of drug and poisons (3rd ed). London, Chicago: Pharmaceutical Press; 2004: 791–792.
15. Moffat AC, Osselton MD, Widdop B, eds. Etizolam. In: Clark’s analysis of drug and poisons (3rd ed). London, Chicago: Pharmaceutical Press; 2004: 1006.
16. Moffat AC, Osselton MD, Widdop B, eds. Phenobarbital. In: Clark’s analysis of drug and poisons (3rd ed). London, Chicago: Pharmaceutical Press; 2004: 1431–1432.
17. Moffat AC, Osselton MD, Widdop B, eds. Promethazine. In: Clark’s analysis of drug and poisons (3rd ed). London, Chicago: Pharmaceutical Press; 2004: 1488–1489.
Forensic medical examiner